Alert archive / Nevada / Winter Storm Watches in 2012

Winter Storm Watch 7, NWS Las Vegas, NV

March 14, 2012Clark County, Lincoln County, Nye County, Nevada; Inyo County, California

NWS Las Vegas, NV issued this winter storm watch at Mar 14, 2012, 2:35 PM PDT for Clark County, Lincoln County, Nye County, Nevada; Inyo County, California. It took effect at Mar 17, 2012, 12:00 AM PDT. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 14, 2012, 2:35 PM PDT (21:35 UTC)
In effect from
Mar 17, 2012, 12:00 AM PDT
Expired
Mar 15, 2012, 2:16 PM PDT
In force
Issued by
NWS Las Vegas, NV

Counties Inyo County, CA, Clark County, NV, Lincoln County, NV, Nye County, NV

The radar

The Las Vegas radar (KESX), 182 km from the middle of the area, began a volume at 21:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 9.6 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2012-03-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2012-03-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2773 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

043 
WWUS45 KVEF 142135
WSWVEF

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
235 PM PDT WED MAR 14 2012

...SIGNIFICANT SNOW POSSIBLE FROM LATE FRIDAY NIGHT INTO SATURDAY
EVENING...

.A PACIFIC STORM SYSTEM ACCOMPANIED BY A PLUME OF SUBTROPICAL
MOISTURE IS EXPECTED TO APPROACH THE COAST OF CALIFORNIA FRIDAY
NIGHT BEFORE MOVING ACROSS THE MOJAVE DESERT AND SOUTHERN GREAT
BASIN ON SATURDAY AFTERNOON INTO SATURDAY EVENING. THIS STORM
SYSTEM IS EXPECTED TO PRODUCE HEAVY SNOW ACROSS AREA MOUNTAINS...
ESPECIALLY THE EASTERN SLOPES OF THE SOUTHERN SIERRA NEVADA...THE
WHITE MOUNTAINS OF INYO COUNTY AS WELL AS THE SPRING MOUNTAINS
AND SHEEP RANGE.

CAZ519-521-151200-
/O.NEW.KVEF.WS.A.0007.120317T0700Z-120318T0700Z/
EASTERN SIERRA SLOPES-WHITE MOUNTAINS OF INYO COUNTY-
INCLUDING THE CITIES OF...ASPENDELL...WHITNEY PORTAL
235 PM PDT WED MAR 14 2012

...WINTER STORM WATCH IN EFFECT FROM LATE FRIDAY NIGHT THROUGH
SATURDAY EVENING...

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A WINTER
STORM WATCH FOR HEAVY SNOW FOR THE EASTERN SLOPES OF THE SOUTHERN
SIERRA NEVADA AND THE WHITE MOUNTAINS OF INYO COUNTY...WHICH IS
IN EFFECT FROM LATE FRIDAY NIGHT THROUGH SATURDAY EVENING.

* TIMING: SNOW WILL INCREASE IN INTENSITY LATE FRIDAY EVENING INTO
  EARLY SATURDAY MORNING...BE THE HEAVIEST LATE SATURDAY MORNING
  INTO SATURDAY AFTERNOON...THEN DECREASE SATURDAY EVENING.

* SNOW LEVEL: SNOW LEVELS WILL BE AROUND 8000 FEET FRIDAY EVENING
  BUT LOWER TO 6000 FEET BY SATURDAY EVENING. SNOW LEVELS WILL
  LOWER FURTHER LATE SATURDAY NIGHT BUT THE HEAVIEST SNOW SHOULD
  END BY THEN.

* TOTAL SNOW ACCUMULATIONS: THE HEAVIEST ACCUMULATIONS OF SNOW ARE
  EXPECTED TO BE ABOVE 7000 FEET. TOTAL SNOW ACCUMULATIONS OF 1 TO
  2 FEET ARE EXPECTED IN THE EASTERN SLOPES OF THE SOUTHERN SIERRA
  NEVADA WITH LOCALLY HIGHER AMOUNTS TOWARDS THE CREST. TOTAL SNOW
  ACCUMULATIONS OF 6 TO 12 INCHES ARE EXPECTED IN THE WHITE
  MOUNTAINS OF INYO COUNTY. 

* WINDS: SOUTHWEST TO WEST WINDS SUSTAINED AT 20 TO 30 MPH WITH
  GUSTS OF 40 TO 60 MPH ARE EXPECTED.

* IMPACTS: HEAVY SNOW WILL MAKE TRAVEL DIFFICULT...IF NOT
  IMPOSSIBLE...ON AREA ROADS INCLUDING HIGHWAY 168 BETWEEN ASPENDELL
  AND THE FOOTHILLS WEST OF BISHOP AND ON WESTGARD PASS THROUGH
  THE WHITE MOUNTAINS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WATCH IS ISSUED WHEN CONDITIONS ARE FAVORABLE FOR
HAZARDOUS WINTER WEATHER TO DEVELOP...BUT THE OCCURRENCE IS STILL
UNCERTAIN.

&&

$$

NVZ018-019-151200-
/O.NEW.KVEF.WS.A.0007.120317T1900Z-120318T0700Z/
SHEEP RANGE-SPRING MOUNTAINS-RED ROCK CANYON-
INCLUDING...THE TOWN OF MT CHARLESTON...RED ROCK
235 PM PDT WED MAR 14 2012

...WINTER STORM WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH
SATURDAY EVENING...

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A WINTER
STORM WATCH FOR HEAVY SNOW FOR THE SHEEP RANGE AND SPRING
MOUNTAINS...WHICH IS IN EFFECT FROM SATURDAY AFTERNOON THROUGH
SATURDAY EVENING.

* TIMING: SNOW IS EXPECTED TO BEGIN DURING THE MID-AFTERNOON HOURS
  ON SATURDAY...PEAK IN INTENSITY SATURDAY EVENING...THEN TAPER
  OFF TOWARDS MIDNIGHT SUNDAY.

* SNOW LEVEL: SNOW LEVELS SHOULD BEGIN BETWEEN 6500 AND 7000 FEET
  SATURDAY AFTERNOON BEFORE LOWERING TO 4000 BY AROUND MIDNIGHT
  SUNDAY. 

* TOTAL SNOW ACCUMULATIONS: 8 TO 16 INCHES OF SNOW IS EXPECTED
  ABOVE 7000 FEET. 4 TO 8 INCHES IS EXPECTED BETWEEN 5000 AND 7000
  FEET WITH LESSER AMOUNTS DOWN TO 4000 FEET.

* WINDS: SOUTHWEST TO WEST WINDS SUSTAINED AT 20 TO 30 MPH WITH
  GUSTS OF 40 TO 60 MPH ARE EXPECTED.

* IMPACTS: SNOW WILL LIKELY MAKE FOR DIFFICULT IF NOT IMPOSSIBLE
  TRAVEL CONDITIONS ON AREA ROADS ESPECIALLY ABOVE 7000 FEET.
  TRAVEL ON HIGHWAY 160 BETWEEN PAHRUMP AND LAS VEGAS COULD BE IMPACTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WATCH IS ISSUED WHEN CONDITIONS ARE FAVORABLE FOR
HAZARDOUS WINTER WEATHER TO DEVELOP...BUT THE OCCURRENCE IS STILL
UNCERTAIN.

&&

$$

STACHELSKI
2 follow-up statements
225 
WWUS45 KVEF 151116
WSWVEF

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
416 AM PDT THU MAR 15 2012

...SIGNIFICANT SNOW POSSIBLE FROM LATE FRIDAY NIGHT INTO SATURDAY
EVENING...

.A PACIFIC STORM ACCOMPANIED BY A PLUME OF SUBTROPICAL MOISTURE IS
EXPECTED TO APPROACH THE COAST OF CALIFORNIA FRIDAY NIGHT BEFORE
MOVING ACROSS THE MOJAVE DESERT AND SOUTHERN GREAT BASIN ON
SATURDAY AFTERNOON INTO SATURDAY EVENING. THIS STORM IS EXPECTED TO
PRODUCE HEAVY SNOW ACROSS AREA MOUNTAINS... ESPECIALLY THE EASTERN
SLOPES OF THE SOUTHERN SIERRA NEVADA...THE WHITE MOUNTAINS OF INYO
COUNTY AS WELL AS THE SPRING MOUNTAINS AND SHEEP RANGE IN SOUTHERN
NEVADA.

CAZ519-521-160000-
/O.CON.KVEF.WS.A.0007.120317T0700Z-120318T0700Z/
EASTERN SIERRA SLOPES-WHITE MOUNTAINS OF INYO COUNTY-
INCLUDING THE CITIES OF...ASPENDELL...WHITNEY PORTAL
416 AM PDT THU MAR 15 2012

...WINTER STORM WATCH REMAINS IN EFFECT FROM LATE FRIDAY NIGHT
THROUGH SATURDAY EVENING...

A WINTER STORM WATCH REMAINS IN EFFECT FROM LATE FRIDAY NIGHT
THROUGH SATURDAY EVENING FOR THE EASTERN SIERRA SLOPES AND WHITE
MOUNTAINS. 

* TIMING: SNOW WILL INCREASE IN INTENSITY LATE FRIDAY EVENING 
  INTO EARLY SATURDAY MORNING...BE THE HEAVIEST LATE SATURDAY 
  MORNING INTO SATURDAY AFTERNOON...THEN DECREASE SATURDAY 
  EVENING. 

* SNOW LEVEL: SNOW LEVELS WILL BE AROUND 8000 FEET FRIDAY EVENING
  BUT LOWER TO 5000 FEET BY EARLY SATURDAY EVENING. SNOW LEVELS
  WILL LOWER FURTHER LATE SATURDAY NIGHT BUT THE HEAVIEST SNOW
  SHOULD END BY THEN.

* TOTAL SNOW ACCUMULATIONS: THE HEAVIEST ACCUMULATIONS OF SNOW
  ARE EXPECTED TO BE ABOVE 7000 FEET. TOTAL SNOW ACCUMULATIONS 
  OF 1 TO 2 FEET ARE EXPECTED IN THE EASTERN SLOPES OF THE 
  SOUTHERN SIERRA NEVADA WITH LOCALLY HIGHER AMOUNTS TOWARDS 
  THE CREST. TOTAL SNOW ACCUMULATIONS OF 6 TO 12 INCHES ARE 
  EXPECTED IN THE WHITE MOUNTAINS OF INYO COUNTY. 

* WINDS: SOUTHWEST TO WEST WINDS SUSTAINED AT 20 TO 30 MPH WITH 
  GUSTS OF 40 TO 60 MPH ARE EXPECTED.

* IMPACTS: HEAVY SNOW WILL MAKE TRAVEL DIFFICULT...IF NOT 
  IMPOSSIBLE...ON AREA ROADS INCLUDING HIGHWAY 168 BETWEEN
  ASPENDELL AND THE FOOTHILLS WEST OF BISHOP AND ON WESTGARD 
  PASS THROUGH THE WHITE MOUNTAINS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WATCH IS ISSUED WHEN CONDITIONS ARE FAVORABLE FOR
HAZARDOUS WINTER WEATHER TO DEVELOP...BUT THE OCCURRENCE IS STILL
UNCERTAIN.

&&

$$

NVZ018-019-160000-
/O.CON.KVEF.WS.A.0007.120317T1900Z-120318T0700Z/
SHEEP RANGE-SPRING MOUNTAINS-RED ROCK CANYON-
INCLUDING...THE TOWN OF MT CHARLESTON...RED ROCK
416 AM PDT THU MAR 15 2012

...WINTER STORM WATCH REMAINS IN EFFECT FROM SATURDAY AFTERNOON
THROUGH SATURDAY EVENING...

A WINTER STORM WATCH REMAINS IN EFFECT FROM SATURDAY AFTERNOON
THROUGH SATURDAY EVENING FOR THE SHEEP RANGE AND SPRING MOUNTAINS. 

* TIMING: SNOW IS EXPECTED TO BEGIN DURING THE EARLY AFTERNOON
  HOURS ON SATURDAY...PEAK IN INTENSITY LATE SATURDAY AFTERNOON
  INTO EARLY EVENING...THEN TAPER OFF TOWARDS MIDNIGHT SUNDAY.

* SNOW LEVEL: SNOW LEVELS SHOULD BEGIN BETWEEN 6500 AND 7000 
  FEET SATURDAY AFTERNOON BEFORE LOWERING TO 4000 BY AROUND 
  MIDNIGHT SUNDAY.

* TOTAL SNOW ACCUMULATIONS: 8 TO 16 INCHES OF SNOW IS EXPECTED 
  ABOVE 7000 FEET. 4 TO 8 INCHES IS EXPECTED BETWEEN 5000 AND 
  7000 FEET WITH LESSER AMOUNTS DOWN TO 4000 FEET. 

* WINDS: SOUTHWEST TO WEST WINDS SUSTAINED AT 20 TO 30 MPH WITH 
  GUSTS OF 40 TO 60 MPH ARE EXPECTED.

* IMPACTS: SNOW WILL LIKELY MAKE FOR DIFFICULT IF NOT 
  IMPOSSIBLE TRAVEL CONDITIONS ON AREA ROADS ESPECIALLY ABOVE 
  7000 FEET. TRAVEL ON HIGHWAY 160 BETWEEN PAHRUMP AND LAS 
  VEGAS COULD BE IMPACTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WATCH IS ISSUED WHEN CONDITIONS ARE FAVORABLE FOR
HAZARDOUS WINTER WEATHER TO DEVELOP...BUT THE OCCURRENCE IS STILL
UNCERTAIN.

&&

$$
245 
WWUS45 KVEF 152116
WSWVEF

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
216 PM PDT THU MAR 15 2012

...SIGNIFICANT SNOW POSSIBLE FROM LATE FRIDAY NIGHT INTO SUNDAY
AFTERNOON...

.A PACIFIC STORM ACCOMPANIED BY A PLUME OF SUBTROPICAL MOISTURE
IS EXPECTED TO APPROACH THE COAST OF CALIFORNIA FRIDAY NIGHT
BEFORE MOVING ACROSS THE MOJAVE DESERT AND SOUTHERN GREAT BASIN
ON SATURDAY AFTERNOON INTO SATURDAY EVENING. THIS STORM IS
EXPECTED TO PRODUCE HEAVY SNOW ACROSS AREA MOUNTAINS...
ESPECIALLY THE EASTERN SLOPES OF THE SOUTHERN SIERRA NEVADA...THE
WHITE MOUNTAINS OF INYO COUNTY AS WELL AS...THE SPRING MOUNTAINS AND
SHEEP RANGE IN SOUTHERN NEVADA AS WELL AS THE HIGHER TERRAIN OF
CENTRAL MOHAVE COUNTY.

NVZ018-019-160530-
/O.UPG.KVEF.WS.A.0007.120317T1900Z-120318T0700Z/
/O.NEW.KVEF.WS.W.0005.120317T1800Z-120318T0700Z/
SHEEP RANGE-SPRING MOUNTAINS-RED ROCK CANYON-
INCLUDING...THE TOWN OF MT CHARLESTON
216 PM PDT THU MAR 15 2012

...WINTER STORM WARNING IN EFFECT FROM 11 AM SATURDAY TO MIDNIGHT
PDT SATURDAY NIGHT ABOVE 5000 FEET...

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A WINTER
STORM WARNING ABOVE 5000 FEET FOR HEAVY SNOW FOR THE SPRING
MOUNTAINS AND SHEEP RANGE...WHICH IS IN EFFECT FROM 11 AM
SATURDAY TO MIDNIGHT PDT SATURDAY NIGHT. THE WINTER STORM WATCH IS
NO LONGER IN EFFECT.

* TIMING: SNOW IS EXPECTED TO BEGIN DURING THE EARLY AFTERNOON
  HOURS ON SATURDAY...PEAK IN INTENSITY LATE SATURDAY AFTERNOON
  INTO EARLY EVENING...THEN TAPER OFF TOWARDS MIDNIGHT SATURDAY
  NIGHT.

* SNOW LEVEL: SNOW LEVELS SHOULD BEGIN BETWEEN 6500 AND 7000 FEET
  SATURDAY AFTERNOON BEFORE LOWERING TO 3500 TO 4000 FEET BY
  MIDNIGHT SATURDAY NIGHT.

* TOTAL SNOW ACCUMULATIONS: 8 TO 16 INCHES OF SNOW IS EXPECTED
  ABOVE 7000 FEET. 4 TO 8 INCHES IS EXPECTED BETWEEN 5000 AND 7000
  FEET WITH LESSER AMOUNTS DOWN TO 3500 FEET.

* WINDS: SOUTHWEST TO WEST WINDS SUSTAINED AT 20 TO 30 MPH WITH 
  GUSTS OF 40 TO 60 MPH ARE EXPECTED.

* IMPACTS: SNOW WILL LIKELY MAKE FOR DIFFICULT IF NOT 
  IMPOSSIBLE TRAVEL CONDITIONS ON AREA ROADS ESPECIALLY ABOVE 
  7000 FEET. TRAVEL ON HIGHWAY 160 BETWEEN PAHRUMP AND LAS 
  VEGAS COULD BE IMPACTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER
CONDITIONS ARE EXPECTED OR OCCURRING.  ONLY TRAVEL IN AN EMERGENCY
SINCE SIGNIFICANT AMOUNTS OF SNOW ARE FORECAST THAT WILL MAKE
TRAVEL DANGEROUS. IF YOU MUST TRAVEL...KEEP AN EXTRA
FLASHLIGHT...FOOD...AND WATER IN YOUR VEHICLE IN CASE OF AN
EMERGENCY.

&&

$$

CAZ519-521-160530-
/O.UPG.KVEF.WS.A.0007.120317T0700Z-120318T0700Z/
/O.NEW.KVEF.WS.W.0005.120317T0700Z-120318T0700Z/
EASTERN SIERRA SLOPES-WHITE MOUNTAINS OF INYO COUNTY-
INCLUDING THE CITIES OF...ASPENDELL...WHITNEY PORTAL
216 PM PDT THU MAR 15 2012

...WINTER STORM WARNING IN EFFECT FROM MIDNIGHT FRIDAY NIGHT TO
MIDNIGHT PDT SATURDAY NIGHT ABOVE 6000 FEET...

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A WINTER
STORM WARNING ABOVE 6000 FEET FOR HEAVY SNOW FOR THE EASTERN
SLOPES OF THE SOUTHERN SIERRA NEVADA AND THE WHITE MOUNTAINS OF
INYO COUNTY...WHICH IS IN EFFECT FROM MIDNIGHT FRIDAY NIGHT TO
MIDNIGHT PDT SATURDAY NIGHT. THE WINTER STORM WATCH IS NO LONGER
IN EFFECT.

* TIMING: SNOW WILL INCREASE IN INTENSITY EARLY SATURDAY
  MORNING...BE THE HEAVIEST LATE SATURDAY MORNING INTO SATURDAY
  AFTERNOON...THEN DECREASE SATURDAY EVENING.

* SNOW LEVEL: SNOW LEVELS ARE EXPECTED TO START BETWEEN 7000 AND
  7500 FEET EARLY SATURDAY MORNING THEN FALL TO 4000 TO 4500 FEET
  BY SATURDAY NIGHT.

* TOTAL SNOW ACCUMULATIONS: THE HEAVIEST ACCUMULATIONS OF SNOW 
  ARE EXPECTED TO BE ABOVE 7000 FEET. TOTAL SNOW ACCUMULATIONS 
  OF 1 TO 2 FEET ARE EXPECTED IN THE EASTERN SLOPES OF THE 
  SOUTHERN SIERRA NEVADA WITH LOCALLY HIGHER AMOUNTS TOWARDS 
  THE CREST. TOTAL SNOW ACCUMULATIONS OF 6 TO 12 INCHES ARE 
  EXPECTED IN THE WHITE MOUNTAINS OF INYO COUNTY.

* WINDS: SOUTHWEST TO WEST WINDS SUSTAINED AT 20 TO 30 MPH WITH 
  GUSTS OF 40 TO 60 MPH ARE EXPECTED.

* IMPACTS: HEAVY SNOW WILL MAKE TRAVEL DIFFICULT...IF NOT
  IMPOSSIBLE...ON AREA ROADS INCLUDING HIGHWAY 168 BETWEEN
  ASPENDELL AND THE FOOTHILLS WEST OF BISHOP AND ON WESTGARD PASS
  THROUGH THE WHITE MOUNTAINS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER
CONDITIONS ARE EXPECTED OR OCCURRING.  ONLY TRAVEL IN AN EMERGENCY
SINCE SIGNIFICANT AMOUNTS OF SNOW ARE FORECAST THAT WILL MAKE
TRAVEL DANGEROUS. IF YOU MUST TRAVEL...KEEP AN EXTRA
FLASHLIGHT...FOOD...AND WATER IN YOUR VEHICLE IN CASE OF AN
EMERGENCY.

&&

$$

AZZ003-160530-
/O.NEW.KVEF.WS.A.0008.120318T0300Z-120319T0300Z/
NORTHWEST DESERTS-
216 PM MST THU MAR 15 2012

...WINTER STORM WATCH IN EFFECT FROM SATURDAY EVENING THROUGH
SUNDAY EVENING ABOVE 5000 FEET...

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A WINTER
STORM WATCH FOR HEAVY SNOW ABOVE 5000 FEET FOR CENTRAL AND
SOUTHERN MOHAVE COUNTY AWAY FROM THE COLORADO RIVER...WHICH IS IN
EFFECT FROM SATURDAY EVENING THROUGH SUNDAY EVENING.

* TIMING: SNOW IS EXPECTED TO BEGIN SATURDAY EVENING...INCREASE IN
  INTENSITY LATE SATURDAY EVENING...THEN DECREASE IN INTENSITY
  TOWARDS DAYBREAK SUNDAY. SNOW IS EXPECTED TO PICK BACK UP IN
  INTENSITY LATE SUNDAY MORNING INTO SUNDAY AFTERNOON BEFORE
  DECREASING SUNDAY EVENING.

* SNOW LEVEL: SNOW LEVELS SHOULD BEGIN AROUND 6500 FEET SATURDAY
  EVENING THEN LOWER TO 3500 FEET BY SUNDAY MORNING.

* TOTAL SNOW ACCUMULATIONS: 6 TO 12 INCHES ARE EXPECTED ABOVE 5000
  FEET. 3 TO 6 INCHES ABOVE 4500 FEET WITH LESSER AMOUNTS DOWN TO
  3500 FEET.

* WINDS: SOUTHWEST WINDS SUSTAINED AT 20 TO 30 MPH WITH GUSTS UP
  TO 45 MPH.

* IMPACTS: HEAVY SNOW MAY MAKE TRAVEL DIFFICULT...IF NOT
  IMPOSSIBLE...ON ROADS ON HUALAPAI MOUNTAIN AS WELL AS ALONG
  INTERSTATE 40 FROM EAST OF KINGMAN TOWARDS THE YAVAPAI COUNTY
  LINE WHICH INCLUDES THE FORT ROCK AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WATCH IS ISSUED WHEN CONDITIONS ARE FAVORABLE FOR
HAZARDOUS WINTER WEATHER TO DEVELOP...BUT THE OCCURRENCE IS STILL
UNCERTAIN.

&&

$$

STACHELSKI/GORELOW

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this winter storm watch went out at Mar 14, 9:12 AM PDT, 5 hours 23 minutes earlier.

Area forecast discussion, Mar 14, 9:12 AM PDT, 5 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
912 AM PDT WED MAR 14 2012

.SYNOPSIS...ABOVE NORMAL TEMPERATURES AND LOCALLY BREEZY WINDS WILL
CONTINUE THROUGH FRIDAY. A BIG STORM SYSTEM WILL AFFECT THE ENTIRE
REGION OVER THE WEEKEND AND INTO EARLY NEXT WEEK WITH STRONG
WINDS...VALLEY RAIN AND MOUNTAIN SNOW...AND COLDER TEMPERATURES.
&&

.UPDATE...MADE MINOR TWEAKS TO SKY GRIDS TODAY BASED ON SATELLITE
TRENDS. ALL ELSE LOOKS GOOD.
&&

.PREV DISCUSSION...
244 AM PDT WED MAR 14 2012

.SHORT TERM...TODAY THROUGH FRIDAY NIGHT...NO SIGNIFICANT CHANGES
WERE MADE TO THE FORECAST FOR THIS PERIOD AND MODELS ARE IN PRETTY
GOOD AGREEMENT. SAME OLD STORY WITH PERSISTENT SOUTHWEST FLOW OVER
THE REGION WITH A MEAN TROUGH OFF THE PACIFIC NORTHWEST COAST. MUCH
OF THE AREA WILL SEE CONSIDERABLE HIGH CLOUDINESS AT TIMES WHILE
THERE WILL BE JUST ENOUGH MID LEVEL MOISTURE FOR A CHANCE OF SNOW
SHOWERS SPILLING OVER TO THE EASTERN SIERRA SLOPES. WINDS WILL BE A
LITTLE LIGHTER TODAY AND THURSDAY COMPARED TO WHAT WE SAW ON TUESDAY
WHEN THE GRADIENT WAS TIGHTENED BY THE SHORTWAVE TO OUR NORTH.
THINGS WILL START TO CHANGE FRIDAY AFTERNOON AS THE MAIN TROUGH
STARTS TO MOVE SOUTHEAST TOWARD NORTHERN CALIFORNIA. THIS WILL
RESULT IN AN INCREASE IN THE WINDS WITH WIDESPREAD BREEZY CONDITIONS
AND LOCALLY WINDY CONDITIONS...ESPECIALLY IN THE HIGHER TERRAIN.
TEMPERATURES WILL REMAIN WARM HOWEVER. MOISTURE WILL INCREASE FRIDAY
NIGHT AS THE TROUGH GETS CLOSER TO THE CENTRAL CALIFORNIA COAST.
PRECIPITATION WILL STILL BE MAINLY LIMITED TO THE SIERRA BUT MODELS
DO INDICATE SOME PRETTY DECENT QPF THERE. SNOWFALL OF 6 INCHES IS
NOT OUT OF THE QUESTION ABOVE ABOUT 9000 FEET FRIDAY NIGHT. WINDS
WILL LIKELY NOT DROP OFF FRIDAY NIGHT AND THAT WILL COMBINE WITH
CLOUD COVER TO KEEP LOW TEMPERATURES RELATIVELY WARM.

.LONG TERM...MODELS HAVE COME CLOSER IN THEIR SOLUTIONS FOR THE
WEEKEND STORM EVENT. PER THE PREVIOUS FORECAST BELIEVE THE ONSET OF
THE SIGNIFICANT PRECIPITATION AND MAX COVERAGE WILL BE DELAYED UNTIL
LATE SATURDAY AND THEN INTO SUNDAY/MONDAY. BEFORE THEN THE WINDS
WILL BE THE PRIMARY ELEMENT TO BE CONCERNED WITH.

AS THE TROUGH DEEPENS AND DESCENDS SOUTHEAST INTO OUR AREA A
COMBINATION OF THE ASSOCIATED FRONTAL BOUNDARY AND STRONG JET
ROUNDING THE BASE OF THROUGH WILL BRING STRONG WINDS TO MUCH OF THE
AREA. I DID SLIGHTLY LOWER SPEEDS DUE TO ANTICIPATED PRECIPITATION
DRAG AND THE CLOUD COVER LIMITING THE THERMAL CONTRAST ACROSS THE
FRONT EXPECTED TO CROSS THE REGION SATURDAY. HOWEVER STILL
ANTICIPATE THE NEED FOR WIND ADVISORIES OR WARNINGS...ESPECIALLY
OVER AREA MOUNTAINS WHERE WINTER STORM WARNINGS WILL LIKELY BE
NEEDED.

MOISTURE PROGS SHOW CONSIDERABLE MOISTURE COMING INTO THE AREA LATE
SATURDAY AND SUNDAY IN THE MID LEVELS. PRECIPITATION AMOUNTS MAY NOT
BE THAT HIGH IN THE VALLEYS. THE SIERRA AND WHITE MOUNTAINS WILL
LIKELY SEE SIGNIFICANT SNOW FALLS. WITH THE SNOW LEVELS EXPECTED TO
DROP CONSIDERABLY SUNDAY VALLEY LOCATIONS AS FAR SOUTH AS NORTHEAST
CLARK COUNTY COULD SEE SNOW OR AT THE VERY LEAST A MIX OF RAIN AND
SNOW.

MODELS HAVE AGREED TO INCREASE THE TROUGH/S SPEED AND NOT HAVE IT
LINGER OVER THE AREA AS PREVIOUS DAYS PROGS PREDICTED. THEREFORE
EXPECT THE AREA TO START SEEING CLEARING OF CLOUDS AND PRECIPITATION
FROM WEST TO EAST LATE MONDAY. FOR NOW DO NOT HAVE HIGH CONFIDENCE
IN THE TIMING OF THE LAST DAY OR TWO OF THE FORECAST PERIOD AND WILL
LIKELY NEED REVISING.

.AVIATION...FOR MCCARRAN...SOUTH-SOUTHWEST WINDS WILL PERSIST
THROUGH TODAY. THERE WILL BE OCCASIONALLY GUSTS TO AROUND 20 KNOTS
THIS MORNING AND DECREASE AROUND SUNRISE. THERE WILL AGAIN BE
AFTERNOON GUSTS BUT THEY WILL BE LOWER THAN LAST FEW DAYS AS THE
SYSTEM THAT HAD ENHANCED THEM YESTERDAY WILL BE OUT OF THE AREA.
CLOUD COVER WILL CONSIST OF BROKEN TO SCATTERED HIGH LEVEL CLOUDS AT
OR ABOVE 15K FEET.

WE STILL ANTICIPATE A STRONG WINTER STORM TO MOVE INTO THE AREA THIS
WEEKEND. SATURDAY WILL SEE STRONG SOUTHWEST WINDS IMPACT MCCARRAN.
LATER ON SATURDAY NIGHT RAIN AND LOW CEILINGS...POSSIBLY BELOW 3K
FEET...WILL MOVE IN AND HANG AROUND THROUGH OUT SUNDAY.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...WINDS WILL GENERALLY STAY BELOW 15 KNOTS THROUGH THE
REST OF THIS MORNING. WINDS WILL AGAIN BE GUSTY THIS AFTERNOON BUT
NOT NEAR AS STRONG AS THE LAST FEW DAYS...AT MOST 25 KNOTS.
CLOUD COVER WILL BE PRIMARILY HIGH LEVEL WHICH WILL VARY BETWEEN
BROKEN TO SCATTERED THROUGH THURSDAY MORNING.
A STRONG WINTER STORM SYSTEM IS EXPECTED TO IMPACT THE AREA THIS
WEEKEND WITH GUSTY WINDS ON SATURDAY TO BE FOLLOWED BY REDUCED
CEILINGS AND WIDESPREAD PRECIPITATION OVER MOST THE AREA BY SATURDAY
EVENING AND ON INTO MONDAY.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&

MORGAN/HARRISON/JACQUES

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Mar 14, 4:38 AM PDT, 9 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
438 AM PDT WED MAR 14 2012

AZZ001>003-036-CAZ519>527-NVZ014>022-150700-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
438 AM PDT WED MAR 14 2012 /438 AM MST WED MAR 14 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

WINDS WILL BEGIN TO INCREASE FRIDAY AHEAD OF AN APPROACHING STORM
WITH LOCALLY BREEZY TO WINDY CONDITIONS. STRONG WINDS...RAIN AND
SNOW AND COOLER TEMPERATURES ARE EXPECTED THIS WEEKEND AS A LATE
WINTER STORM MOVES INTO THE AREA. THERE IS POTENTIAL FOR WIND
ADVISORIES AND HIGH WIND WARNINGS ON SATURDAY ACROSS MUCH OF THE
AREA. SIGNIFICANT SNOWFALL WILL BE POSSIBLE IN THE MOUNTAINS THIS
WEEKEND. THE STRONG WINDS AND SIGNIFICANT PRECIPITATION SHOULD
BE OUT OF THE AREA BY MONDAY AS THE STORM MOVES INTO UTAH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 14, 2:35 PM PDTHigh Wind WatchVEFSan Bernardino24 hr

Nearby

Winter Storm Watches in Nevada, 2012Winter Storm Watches in California, 2012Every winter storm watch in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.